Kansas, 2004Hail and Damaging Winds in Kansas, June 16, 2004
June 16, 2004 · NWS DDC · 46 events in 14 counties and zones
36 thunderstorm wind, 10 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 46
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 16, 2:36 PM CST, 2 hours 53 minutes earlier.
Area forecast discussion, Jun 16, 2:36 PM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
336 PM CDT WED JUN 16 2004
.DISCUSSION...
DAYS 1-2...
MAJOR QUESTIONS CONTINUE TO BE POPS AND TEMPS FOR THE NEXT TWO DAYS.
MUCH ABREVIATED DISCUSSION TODAY DUE TO LACK OF TIME FROM BOTH
ONGOING AND EXPECTED SEVERE WEATHER AS WELL AS DATA INGEST PROBLEMS
AND PUBLIC DISSEMINATION TROUBLES. JUST GOT EVERYTHING IRONED OUT
AND FINISHED THE GRIDS.
NO BIG SURPRISES IN THE SYNOPTIC SCALE AS THE WESTERN CANADA SHORT
WAVE TROUGH ALOFT CONTINUES TO DIG SOUTH INTO THE CONUS. MORNING
CONVECTION LEFT A THOROUGHLY STIRRED UP AIRMASS IN PLACE ACROSS THE
REGION WITH AN EAST-WEST FRONT ACROSS THE CWA. NEW CONVECTION JUST
STARTING TO FIRE ON THAT BOUNDARY. DDC 18Z SOUNDING SHOWS VERY
HEALTHY INSTABILITY AND GRANADA PROFILER SHOWS SIGNIFICANT VERTICAL
SHEAR SO AM IN AGREEMENT WITH SPC WATCH FOR EAST COLORADO AND
SOUTHWEST KANSAS. FIRST STORM HAS ALREADY GONE UP BETWEEN LHX AND
LAA AND EXPECT TO SEE MORE ALONG THE BOUNDARY INTO SOUTHWEST KANSAS
SHORTLY. TORNADOES ARE A VERY REAL POSSIBILITY WITH THESE STORMS AS
THEY RIDE THE BOUNDARY EASTWARD INTO KANSAS. HAVE ALSO INCLUDED A
FLOOD WATCH FOR FLASH FLOODING FOR THE AREAS THAT GOT THE MOST RAIN
LAST NIGHT AND TODAY.
OTHERWISE, WILL LOOK FOR THE FRONT ACROSS THE AREA TO SINK SOUTH
TONIGHT AND BRING A PRETTY GOOD CHANCE FOR THUNDERSTORMS TO THE
REGION. AT THIS POINT HAVE VERY LITTLE IDEA HOW THINGS WILL EVOLVE
AS MOST OF THE FORCING WILL BE FROM THE CONVECTION ITSELF. THE
MODELS (ASIDE FROM THE DRIER MESOETA) SUGGEST CONSIDERABLE
PRECIPITATION FOR MOST OF THE CWA FINALLY TAPERING OFF ON FRIDAY
AND THAT SEEMS QUITE REASONABLE. HAVE TRIMMED TEMPERATURES BACK
QUITE A BIT TOMORROW AND FRIDAY DUE TO RAIN AND CLOUD COVER AS THE
COLD FRONT REMAINS SOUTH OF THE AREA.
DAYS 3-7...
DIFFICULTIES MENTIONED ABOVE PRECLUDED SPENDING TIME ON THE DAY 3
THROUGH 7 GRIDS SO HAVE LEFT THEM UNTOUCHED.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 62 75 61 72 / 60 30 50 20
GCK 62 74 61 70 / 60 50 50 20
EHA 62 77 62 82 / 50 40 40 20
LBL 65 78 63 80 / 70 40 50 10
HYS 59 72 59 71 / 90 70 70 30
P28 66 81 68 83 / 50 50 50 30
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
KS...FLOOD WATCH FOR FLASH FLOODING KSZ043-044-062-063.
&&
JOHNSON/LACY
Hazardous weather outlook, Jun 16, 9:27 AM CST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1027 AM CDT WED JUN 16 2004
KSZ030-031-043>046-061>066-074>081-084>090-170900-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1027 AM CDT (927 AM MDT) WED JUN 16 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS COVERED A LARGE PART OF SOUTHWEST KANSAS AT
10:00 AM CDT THIS MORNING AND A FEW OF THEM WERE PRODUCING LARGE
HAIL. THIS THREAT WILL GRADUALLY DIMINISH INTO EARLY AFTERNOON.
BY MID TO LATE AFTERNOON HOWEVER VERY UNSTABLE AIR AND STRONG
VERTICAL WIND SHEARS WILL COMBINE OVER EASTERN COLORADO AND FAR
WESTERN KANSAS TO INTRODUCE A RISK FOR MORE SEVERE THUNDERSTORMS.IN
ADDITION TO LARGE HAIL, SOME OF THESE STORMS COULD PRODUCE TORNADOES.
STORMS FORMING IN THIS AREA WILL MOVE EASTWARD ACROSS PARTS OF
SOUTHWEST KANSAS LATE THIS AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS ANOTHER CHANCE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL
THURSDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL BE NEEDED THIS AFTERNOON AND THIS EVENING,
ESPECIALLY WEST OF A HAYS TO DODGE CITY LINE.
TSB
In the hours before
Local storm report, Jun 16, 1:24 PM CST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
224 PM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0840 AM HAIL 6 W HOLCOMB 37.99N 100.99W
06/16/2004 0.88 INCH FINNEY KS PUBLIC
0842 AM HAIL 1 E DEERFIELD 37.98N 101.11W
06/16/2004 0.88 INCH KEARNY KS PUBLIC
0850 AM HAIL 6 W HOLCOMB 37.99N 101.10W
06/16/2004 0.75 INCH FINNEY KS PUBLIC
1007 AM HAIL 14 N DEERFIELD 38.18N 101.13W
06/16/2004 0.88 INCH KEARNY KS TRAINED SPOTTER
1016 AM HAIL 3 WSW DEERFIELD 37.96N 101.18W
06/16/2004 1.75 INCH KEARNY KS PUBLIC
ON HWY 50 BETWEEN DEERFIELD AND LAKIN. REPORT PASSED ON
BY MEDIA.
1020 AM HAIL DEERFIELD 37.98N 101.13W
06/16/2004 0.75 INCH KEARNY KS LAW ENFORCEMENT
1105 AM HAIL 11 N DEERFIELD 38.14N 101.13W
06/16/2004 0.88 INCH KEARNY KS TRAINED SPOTTER
1105 AM HAIL 11 NNW HOLCOMB 38.14N 101.07W
06/16/2004 0.75 INCH FINNEY KS PUBLIC
&&
26Hail, Stanton
- When
- June 16, 5:29 PM CST
- Where
- Stanton County, 9 mi NW of Manter
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.617, -102.000
Thunderstorm Wind, Morton
- When
- June 16, 5:35 PM CST
- Where
- Morton County, 24 mi NNW of Elkhart
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.317, -102.067
Hail, Morton
- When
- June 16, 5:35 PM CST
- Where
- Morton County, 24 mi NNW of Elkhart
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.317, -102.067
Hail, Stanton
- When
- June 16, 5:37 PM CST
- Where
- Stanton County, 13 mi NW of Manter
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.650, -102.050
Hail, Hamilton
- When
- June 16, 5:40 PM CST
- Where
- Hamilton County, 20 mi S of Coolidge
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.750, -102.000
Thunderstorm Wind, Hamilton
- When
- June 16, 5:40 PM CST
- Where
- Hamilton County, 20 mi S of Coolidge
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.750, -102.000
Hail, Stanton
- When
- June 16, 5:42 PM CST
- Where
- Stanton County, 17 mi NW of Johnson
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.733, -101.967
Hail, Hamilton
- When
- June 16, 5:50 PM CST
- Where
- Hamilton County, 14 mi SW of Syracuse
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.833, -101.933
Thunderstorm Wind, Hamilton
- When
- June 16, 6:08 PM CST
- Where
- Hamilton County, 20 mi SW of Syracuse
- Measured
- 74 kt (85 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.783, -102.017
Thunderstorm Wind, Hamilton
- When
- June 16, 6:15 PM CST
- Where
- Hamilton County, 3 mi N of Kendall
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.983, -101.550
Eighteen power poles were blown down
Thunderstorm Wind, Hamilton
- When
- June 16, 6:15 PM CST
- Where
- Hamilton County, 14 mi SW of Syracuse
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.833, -101.933
Five inch diameter tree limbs were blown down
Thunderstorm Wind, Hamilton
- When
- June 16, 6:18 PM CST
- Where
- Hamilton County, Syracuse
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.983, -101.750
The wind was measured on a KSN-TV weather lab instrument
Thunderstorm Wind, Hamilton
- When
- June 16, 6:28 PM CST
- Where
- Hamilton County, Syracuse
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.983, -101.750
Thunderstorm Wind, Grant
- When
- June 16, 6:32 PM CST
- Where
- Grant County, Ulysses
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.583, -101.367
The wind was measured on KSN-TV weather lab equipment
Thunderstorm Wind, Kearny
- When
- June 16, 6:36 PM CST
- Where
- Kearny County, 17 mi S of Lakin
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.700, -101.250
Six inch diameter tree limbs blown down
Thunderstorm Wind, Gray
- When
- June 16, 7:00 PM CST
- Where
- Gray County, Copeland
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.533, -100.633
A few six inch diameter limbs were blown down
Thunderstorm Wind, Finney
- When
- June 16, 7:03 PM CST
- Where
- Finney County, Holcomb
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.983, -100.983
The wind was measured on KSN-TV weather lab equipment
Thunderstorm Wind, Finney
- When
- June 16, 7:05 PM CST
- Where
- Finney County, 13 mi N of Garden City
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.150, -100.867
An empty cattle truck was blown over
Thunderstorm Wind, Finney
- When
- June 16, 7:05 PM CST
- Where
- Finney County, Garden City
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.967, -100.867
A semi truck was blown over
Thunderstorm Wind, Kearny
- When
- June 16, 7:05 PM CST
- Where
- Kearny County, 2 mi N of Deerfield
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.017, -101.133
A small shed was blown over
Thunderstorm Wind, Haskell
- When
- June 16, 7:05 PM CST
- Where
- Haskell County, 5 mi E of Sublette
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 37.483, -100.767
Large tree limbs were blown down
Thunderstorm Wind, Finney
- When
- June 16, 7:08 PM CST
- Where
- Finney County, Garden City Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.933, -100.733
Thunderstorm Wind, Finney
- When
- June 16, 7:10 PM CST
- Where
- Finney County, Garden City
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.967, -100.867
Two to three inch diameter tree limbs were blown down...along with part of a fence
Hail, Finney
- When
- June 16, 7:15 PM CST
- Where
- Finney County, Garden City
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.967, -100.867
Thunderstorm Wind, Finney
- When
- June 16, 7:15 PM CST
- Where
- Finney County, Garden City
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.967, -100.867
The back glass of a police cruiser was blown out
Thunderstorm Wind, Finney
- When
- June 16, 7:15 PM CST
- Where
- Finney County, Garden City
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.967, -100.867
Thunderstorm Wind, Gray
- When
- June 16, 7:20 PM CST
- Where
- Gray County, 11 mi SW of Ingalls
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.717, -100.600
Thunderstorm Wind, Finney
- When
- June 16, 7:22 PM CST
- Where
- Finney County, Garden City
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.967, -100.867
Thunderstorm Wind, Finney
- When
- June 16, 7:30 PM CST
- Where
- Finney County, 25 mi NE of Garden City
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.217, -100.533
Two grain bins were blown down, along with a shed door blown in and a many large tree limbs blown down
Thunderstorm Wind, Scott
- When
- June 16, 7:45 PM CST
- Where
- Scott County, 10 mi NE of Scott City
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.583, -100.767
Hail, Lane
- When
- June 16, 7:52 PM CST
- Where
- Lane County, 3 mi S of Healy
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.550, -100.617
Thunderstorm Wind, Lane
- When
- June 16, 8:00 PM CST
- Where
- Lane County, 4 mi S of Dighton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.433, -100.467
Thunderstorm Wind, Ford
- When
- June 16, 8:02 PM CST
- Where
- Ford County, Dodge City
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.750, -100.017
A 14 inch diameter tree was blown down
Thunderstorm Wind, Lane
- When
- June 16, 8:04 PM CST
- Where
- Lane County, Shields
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.617, -100.450
Thunderstorm Wind, Lane
- When
- June 16, 8:04 PM CST
- Where
- Lane County, Shields
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.617, -100.450
Thunderstorm Wind, Ness
- When
- June 16, 8:15 PM CST
- Where
- Ness County, 3 mi NW of Brownell
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.650, -99.767
Three inch diameter tree limbs blown down
Thunderstorm Wind, Lane
- When
- June 16, 8:15 PM CST
- Where
- Lane County, Shields
- Measured
- 74 kt (85 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.617, -100.450
Large tree limbs were downed by the high wind
Thunderstorm Wind, Ford
- When
- June 16, 8:15 PM CST
- Where
- Ford County, 2 mi SW of Dodge City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 37.733, -100.050
Hail, Ford
- When
- June 16, 8:16 PM CST
- Where
- Ford County, Dodge City
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.750, -100.017
Hail, Ford
- When
- June 16, 8:18 PM CST
- Where
- Ford County, Dodge City Arpt
- Measured
- 0.88 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.767, -99.967
Thunderstorm Wind, Ford
- When
- June 16, 8:18 PM CST
- Where
- Ford County, Dodge City Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.767, -99.967
Thunderstorm Wind, Ness
- When
- June 16, 8:24 PM CST
- Where
- Ness County, 10 mi SW of Ness City
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.350, -100.033
Thunderstorm Wind, Hodgeman
- When
- June 16, 8:25 PM CST
- Where
- Hodgeman County, 16 mi W of Jetmore
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.083, -100.200
Thunderstorm Wind, Hodgeman
- When
- June 16, 8:45 PM CST
- Where
- Hodgeman County, 12 mi SE of Jetmore
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.967, -99.750
Thunderstorm Wind, Ford
- When
- June 16, 9:00 PM CST
- Where
- Ford County, 4 mi SE of Windthorst
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.733, -99.583
Thunderstorm Wind, Kiowa
- When
- June 16, 9:23 PM CST
- Where
- Kiowa County, 4 mi NW of Greensburg
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.633, -99.350
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Colorado, June 16, 20041 injured · $150,000 · F2 · 17 events
- Flash Flood in South Dakota, June 16, 2004$10 million · 1 event
- Hail and Damaging Winds in Texas, June 16, 2004$2.3 million · 2.75 in hail · 12 events
- Flash Flooding in Ohio, June 16 to 17, 2004$1.9 million · 2 events
- Flash Flooding in Arkansas, June 16, 2004$1.0 million · 3 events
- Flash Flooding in Wisconsin, June 16, 2004$733,000 · 4 events
- Flash Flooding and Hail in Iowa, June 16, 2004$312,000 · 1 in hail · 17 events
- Flash Flood in South Dakota, June 16, 2004$500,000 · 1 event
- Flash Flood in Iowa, June 16, 2004$500,000 · 1 event
- Flash Flooding and Lightning Strike in Iowa, June 16 to 17, 2004$237,000 · 12 events
- Flooding in Wisconsin, June 16 to 17, 2004$360,000 · 3 events
- Flash Flooding and Damaging Wind in Illinois, June 16 to 17, 2004$90,000 · 52 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408157, 5408158, 5408159, 5408160, 5408161, 5408162, 5408163, 5408164, 5408165, 5408166, 5408167, 5408168, 5408169, 5408248, 5408249, 5408250, 5408251, 5408252, 5408253, 5408254, 5408255, 5408256, 5408257, 5408258, 5408259, 5408260, 5408261, 5408262, 5408263, 5408264, 5408265, 5408266, 5408267, 5408268, 5408269, 5408270, 5408271, 5408272, 5408273, 5408360, and more.